Discrete compactness for the hp version of rectangular edge finite elements

Daniele Boffi, Martin Costabel, Monique Dauge, Leszek Demkowicz

Research output: Contribution to journalArticlepeer-review

26 Scopus citations


Discretization of Maxwell eigenvalue problems with edge finite elements involves a simultaneous use of two discrete subspaces of H 1 and H(curl), reproducing the exact sequence condition. Kikuchi's discrete compactness property, along with appropriate approximability conditions, implies the convergence of discrete eigenpairs to the exact ones. In this paper we prove the discrete compactness property for the edge element approximation of Maxwell's eigenpairs on general hp adaptive rectangular meshes. Hanging nodes, yielding 1-irregular meshes, are covered, and the order of the used elements can vary from one rectangle to another, thus allowing for a real hp adaptivity. As a particular case, our analysis covers the convergence result for the p-method. © 2006 Society for Industrial and Applied Mathematics.
Original languageEnglish (US)
Pages (from-to)979-1004
Number of pages26
JournalSIAM Journal on Numerical Analysis
Issue number3
StatePublished - Dec 1 2006
Externally publishedYes

Bibliographical note

Generated from Scopus record by KAUST IRTS on 2020-05-05


Dive into the research topics of 'Discrete compactness for the hp version of rectangular edge finite elements'. Together they form a unique fingerprint.

Cite this